Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 15, NWS Tucson, AZ

July 10, 2017Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 10, 2017, 7:24 PM MST for Pima County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2017, 7:24 PM MST (02:24 UTC)
Expired
Jul 10, 2017, 8:00 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.4 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
3168 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

463 
WUUS55 KTWC 110224
SVRTWC
AZC019-110300-
/O.NEW.KTWC.SV.W.0015.170711T0224Z-170711T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
724 PM MST MON JUL 10 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 800 PM MST

* At 724 PM MST, a severe thunderstorm was located over
  Drexel-Alvernon, or near Tucson, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Tucson, Sahuarita, East Sahuarita, Littletown, Summit,
  Drexel-Alvernon, Drexel Heights, South Tucson, Rita Ranch,
  Davis-Monthan Air Force Base, San Xavier Mission, Corona De Tucson
  and Tucson International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3222 11102 3222 11080 3193 11073 3193 11108
TIME...MOT...LOC 0224Z 358DEG 12KT 3215 11092 

HAIL...1.00IN
WIND...60MPH
 
$$

Francis
2 follow-up statements
275 
WWUS55 KTWC 110240
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
740 PM MST MON JUL 10 2017

AZC019-110300-
/O.CON.KTWC.SV.W.0015.000000T0000Z-170711T0300Z/
Pima-
740 PM MST MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MST
FOR EAST CENTRAL PIMA COUNTY...

At 740 PM MST, a severe thunderstorm was located near Littletown, or
9 miles south of Tucson, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Tucson, Sahuarita, East Sahuarita, Littletown, Summit,
Drexel-Alvernon, Drexel Heights, South Tucson, Rita Ranch,
Davis-Monthan Air Force Base, San Xavier Mission, Corona De Tucson
and Tucson International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3222 11102 3222 11080 3193 11073 3193 11108
TIME...MOT...LOC 0240Z 358DEG 12KT 3210 11092 

HAIL...1.00IN
WIND...60MPH
 
$$

Francis
488 
WWUS55 KTWC 110301
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
801 PM MST MON JUL 10 2017

AZC019-110311-
/O.EXP.KTWC.SV.W.0015.000000T0000Z-170711T0300Z/
Pima-
801 PM MST MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY HAS
EXPIRED...
                
The storm which prompted the Severe Thunderstorm warning has 
weakened below severe limits, and no longer poses an immediate 
threat to life or property. Therefore the warning has been allowed 
to expire.

LAT...LON 3222 11102 3222 11080 3193 11073 3193 11108
TIME...MOT...LOC 0301Z 358DEG 12KT 3205 11092 

$$

Francis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:26 PM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 10, 2:26 PM MST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
226 PM MST Mon Jul 10 2017

.SYNOPSIS...Plenty of moisture for afternoon and evening
thunderstorms with a favorable pattern for storm development most
days this week. Some storms this afternoon and evening will
generate heavy rainfall, especially in the mountains. The increase
in moisture and rain chances will also result in more seasonable
temperature readings.

&&

.DISCUSSION...Deep moisture is in place with precipitable water
values around 1.4 to 1.5 inches on sounding and satellite
estimate data. Our weak flow this morning is giving way to a very
modest northerly flow which has enhanced outflow from the rim a
little more than earlier HRRR resolutions suggested. The main
concern is still heavy rain, especially in the mountains. FFW
earlier for Mt Graham and portions of the Frye fire area. Valleys
will still be at the mercy of outflows, and those outflows are
doing pretty well with several cell mergers and the Rim activity.

Good potential of better shower and thunderstorm coverage this
evening and even overnight as outflows try to merge over Pima and
Pinal counties. A strong complex developing in northern Sonora
just south of Nogales may end up playing a big part in that.

Beyond today and tonight, we will maintain enough moisture and a
favorable pattern for daily thunderstorm chances. Nothing special,
with mountains favored until later in the week when we will watch
an easterly wave currently developing on the southeast periphery
of the high move across central to northern Mexico. There's going
to be a busy day or two as a result but timing is difficult. At
this point Wednesday night and Saturday night into Sunday are
looking interesting.

&&

.AVIATION...Valid thru 12/00Z.
Isolated to scattered -TSRA/-SHRA mainly E and S of KTUS this into
this evening with SCT-BKN clouds 7-11k ft AGL. MVFR conditions and
gusts near 40 kts possible with the stronger TSRA. Otherwise, VFR
conditions with SFC wind wly/nwly 8-14 kts. A few SHRA may persist
overnight with SCT SHRA/TSRA occurring again Tuesday
afternoon. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered mainly afternoon and evening thunderstorms
will prevail this week, with better chances in the mountains. Expect
brief strong, gusty and erratic winds due to thunderstorm outflows.
Otherwise, 20-foot winds will generally be terrain driven at less
than 15 mph. Occasional gusts will occur during the afternoon hours
due to daytime heating. High temperatures will be close to seasonal
normals this week and increased moisture will help moderate relative
humidity levels.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer/French

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 10, 2:01 PM MST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
201 PM MST MON JUL 10 2017

AZZ509-510-102200-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
201 PM MST MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 300 PM MST...

At 159 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 35 miles east of San Carlos Reservoir to 11
miles northeast of Safford to 7 miles northeast of Morenci. Movement
was south at 20 mph.

Half inch hail and winds in excess of 45 mph will be possible with
these storms. Blowing dust is possible with a gust front in front of
the storms, followed by localized areas of heavy rain.

Locations impacted include...
Safford, Clifton, Morenci, Thatcher, Pima, Fort Thomas and Solomon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3297 11001 3260 10966 3281 10917 3321 10914
      3324 10950 3341 10984
TIME...MOT...LOC 2059Z 009DEG 19KT 3326 10985 3297 10959 3313 10923

Meyer
Special weather statement, Jul 10, 3:48 PM MST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
348 PM MST MON JUL 10 2017

AZZ507-508-513-102330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
348 PM MST MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
430 PM MST...

At 348 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Benson, or 24 miles northeast of Sierra Vista,
moving south at 5 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Tombstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3189 11017 3194 10997 3170 10980 3160 11009
TIME...MOT...LOC 2248Z 338DEG 6KT 3182 11003

Cerniglia
Special weather statement, Jul 10, 5:49 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
549 PM MST MON JUL 10 2017

AZZ504-507-514-110130-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
549 PM MST MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHWESTERN COCHISE COUNTIES UNTIL 630 PM MST...

At 548 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Tanque Verde, or over Redington, moving south at
20 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Redington and Cascabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will also occur right under the storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3244 11060 3251 11041 3218 11020 3204 11057
TIME...MOT...LOC 0048Z 345DEG 18KT 3237 11048

Cerniglia
Special weather statement, Jul 10, 6:42 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
642 PM MST MON JUL 10 2017

AZZ503-504-110215-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
642 PM MST MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
715 PM MST...

At 642 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Three Points, or 12 miles northwest of Green
Valley, moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Green Valley, Sahuarita, East Sahuarita, Amado and Arivaca Junction.

LAT...LON 3195 11129 3208 11114 3188 11084 3169 11107
TIME...MOT...LOC 0142Z 316DEG 18KT 3197 11116

Francis
Special weather statement, Jul 10, 6:58 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
658 PM MST MON JUL 10 2017

AZZ502-515-110245-
Tohono O'odham Nation including Sells-Baboquivari Mountains including
Kitt Peak-
658 PM MST MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 745 PM
MST...

At 657 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Sells, moving southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sells, Topawa, Big Fields, Cowlic, Little Tucson, Artesa, Comobabi,
Nolic and San Isidro.

LAT...LON 3205 11210 3217 11188 3194 11162 3170 11196
TIME...MOT...LOC 0157Z 318DEG 20KT 3205 11191

Francis
Local storm report, Jul 10, 7:12 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
712 PM MST MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND DMG     SELLS                   31.92N 111.88W
07/10/2017                   PIMA               AZ   911 CALL CENTER

            ROOFS BLOWN OFF A COUPLE OF HOUSES IN THE AREA

&&

EVENT NUMBER TWC1700007

CERNIGLIA

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:34 PM MSTBlowing Dust AdvisoryTWCPima, Pinal, Santa Cruz3 hr
Jul 10, 5:49 PM MSTSpecial Weather StatementTWC41 min
Jul 10, 6:42 PM MSTSpecial Weather StatementTWCSanta Cruz33 min
Jul 10, 6:57 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 10, 6:58 PM MSTSpecial Weather StatementTWCPima47 min
Jul 10, 7:09 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 11, 1:40 AM MSTAreal Flood AdvisoryTWCPima2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.